All drugs in its class have the potential to cause vitamin B12 deficiency secondary to a reduction in food-bound vitamin B12 absorption. Elderly patients taking H2 receptor antagonists are more likely to require B12 supplementation than those not taking such drugs. H2 blockers may also reduce the absorption of drugs (azole antifungals, calcium carbonate) that require an acidic stomach. In addition, multiple studies suggest the use of H2 receptor antagonists such as raniditine may increase the risk of infectious diarrhoea, including traveller's diarrhoea and salmonellosis. Finally, by suppressing acid-mediated breakdown of proteins, ranitidine may lead to an elevated risk of developing food or drug allergies, due to undigested proteins then passing into the gastrointestinal tract, where sensitisation occurs. Patients who take these agents develop higher levels of immunoglobulin E against food, whether they had prior antibodies or not. Even months after discontinuation, an elevated level of IgE in six percent of patients was still found in this study.